Amiodarone-associated optic neuropathy: A critical review

Rod S. Passman, Charles L. Bennett, Joseph M. Purpura, Rashmi Kapur, Lenworth N. Johnson, Dennis W. Raisch, Dennis P. West, Beatrice J. Edwards, Steven M. Belknap, Dustin B. Liebling, Mathew J. Fisher, Athena T. Samaras, Lisa Gaye A. Jones, Katrina Marie E. Tulas, June M. McKoy*

*Corresponding author for this work

Research output: Contribution to journalReview article

41 Scopus citations

Abstract

Although amiodarone is the most commonly prescribed anti-arrhythmic drug, its use is limited by serious toxicities, including optic neuropathy. Current reports of amiodarone-associated optic neuropathy identified from the Food and Drug Administration's Adverse Event Reporting System and published case reports were reviewed. A total of 296 reports were identified: 214 from the Adverse Event Reporting System, 59 from published case reports, and 23 from adverse events reports for patients enrolled in clinical trials. Mean duration of amiodarone therapy before vision loss was 9 months (range 1-84 months). Insidious onset of amiodarone-associated optic neuropathy (44%) was the most common presentation, and nearly one third were asymptomatic. Optic disk edema was present in 85% of cases. Following drug cessation, 58% had improved visual acuity, 21% were unchanged, and 21% had further decreased visual acuity. Legal blindness (<20/200) was noted in at least one eye in 20% of cases. Close ophthalmologic surveillance of patients during the tenure of amiodarone administration is warranted.

Original languageEnglish (US)
Pages (from-to)447-453
Number of pages7
JournalAmerican Journal of Medicine
Volume125
Issue number5
DOIs
StatePublished - May 1 2012

    Fingerprint

Keywords

  • Amiodarone
  • Optic neuropathy
  • Vision loss

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Passman, R. S., Bennett, C. L., Purpura, J. M., Kapur, R., Johnson, L. N., Raisch, D. W., West, D. P., Edwards, B. J., Belknap, S. M., Liebling, D. B., Fisher, M. J., Samaras, A. T., Jones, L. G. A., Tulas, K. M. E., & McKoy, J. M. (2012). Amiodarone-associated optic neuropathy: A critical review. American Journal of Medicine, 125(5), 447-453. https://doi.org/10.1016/j.amjmed.2011.09.020